How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vakul Aren Your Own Question
Vakul Aren
Vakul Aren, Doctor
Category: Medical
Satisfied Customers: 3585
Experience:  MBBS,DTM&H,34 years of experience
15267045
Type Your Medical Question Here...
Vakul Aren is online now
A new question is answered every 9 seconds

I have a problem of itching when I exercise, starts a few minutes

This answer was rated:

I have a problem of itching when I exercise, starts a few minutes into running particularly. What causes it, and what can I do about it (non-drug treatment preferably).

PF Mahuma, Centurion, South Africa
In some people,exercise induces a spectrum of allergic reactions which range from erythematous,irritating skin eruptions or urticaria to serious anaphylaxis reactions.The skin and systemic symptoms are due to exercise induced changes and are secondary to cholinergic urticaria.Mast cell degranulation results in release of vasoactive chemicals which result in these skin and systemic symptoms.Depending on the level of reaction seen,use of antihistaminic drugs and epinephrine,airway support and vascular support may be needed.Some predisposing factors include drugs like aspirin and NSAIDs , certain seafood,celery,wheat and cheese which if taken before exercise may result in these symptoms.There may be itching,a choking sensation,gastrointestinal colic,nausea,headache and wheezing.These symptoms last for about 40 minutes to 4 hours after exercise like running,activities like dancing,skiing and hardwork in the yard.The diagnosis is made by your doctor /dermatologist by taking a history and examining you.Patients should abstain from exercise for upto 4-6 hours after eating,avoid taking aspirin/NSAIDs like ibubrufen ,avoid exercising during menses,stop exercising if symptoms appear and seek emergency help if symptoms like choking are seen.Drug therapy like use of Hydroxizine/Atarax,nonsedating antihistaminics like Claritin(loratidine) or Allegra(Fexofenadine),mast cell stabilizers like Monteleukast,Cromolyn(Intal)may help prevent further symptoms.Use of epinephrine subcutaneous may help prevent anaphylaxis.
Customer: replied 3 years ago.

I wonder if lactic acid, cold weather, dry skin, warming-up exercises has anything to do with it. When I do low key exercise like gardening or swimming, I do not itch. Anectdotally people have advised that once the itching starts, one must just continue exercing, and it will eventually disappear.


I wonder about long term use of antihistamine if the condition is not so severe.


I have done skin tests for allargies which have come back negative.


Please feel free to engage at a higher academic level or refer further(I happen to be a specialist family physician)

You need to stop the exercise session rather than continue when urticaria occurs.The danger of a serious anaphylactic reaction occurring after continuing exercise cannot be ruled out.Dry skin and cold weather may predispose to itching.Use of leukotriene modifying drugs like Zafirlukast(Accolate) and Zileuton(Zyflo)apart from monteleukast will help prevent the urticaria.Omalizumab is a recombinant humanised monoclonal antibody against IgE/Immunoglobulin E.It acts by binding free IgE,thus reducing mast cell degradation.Successful treatment has helped in a few studies by eliminating the problem in some patients.Use of nonsedating antihistamines may help control the condition if severe.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3020292/ is a site of interest.

Vakul Aren and 2 other Medical Specialists are ready to help you

Related Medical Questions